The correct answer is D: Keratoacanthoma related to sorafenib(Drug information on sorafenib).
Discussion: Sorafenib tosylate (Nexavar), an oral targeted multikinase inhibitor, interrupts oncogenic pathways by interfering with several serine, threonine, and tyrosine kinases. Such inhibition leads to blockade of cellular proliferation, reduction of tumor-induced angiogenesis, and increase in cellular apoptosis. The drug is currently approved in the United States for the treatment of advanced renal cell carcinoma and unresectable hepatocellular carcinoma.[2,3] While a number of serious systemic adverse events have been occasionally reported, the agent is well tolerated overall.
Cutaneous toxicity, however, is relatively common, perhaps even approaching 90%, in patients receiving this medication. The most frequent skin side effects include: a nonspecific maculopapular rash (34%), hand-foot syndrome (27% to 60%), initial appearance or worsening of psoriasis, facial erythema with or without edema, erythema multiforme, subungual splinter hemorrhages, stomatitis, alopecia, xerosis, eruptive nevi, inflammation of existent seborrheic keratoses, and induction of premalignant and malignant skin tumors.[4,5] Since the first report of sorafenib-associated squamous cell carcinoma in 2006, about 50 patients have been reported to demonstrate cutaneous lesions with epithelial (epidermal) atypia, including an unmasking of numerous actinic keratoses, appearance of the classic keratoacanthoma subtype of squamous cell carcinoma, and development of classic ulcerated nodules of invasive squamous cell carcinoma. The lesion shown in this case is a prototypical keratoacanthoma: a hard, red nodule with a central keratin-filled crater. The literature suggests that it is predominantly older white men who are affected with such lesions, men outnumbering women by a 4:1 ratio. The majority of previously reported cases had no prior history of nonmelanoma skin cancer. Time to onset of symptoms has been variable, ranging from several weeks to 3 years following sorafenib exposure.[7-10] Most of the epidermal neoplasms seen with sorafenib have appeared on traditionally sun-exposed anatomical sites, although a few tumors have involved such areas as the buttocks and back. Multiple lesions are common.
The exact mechanism by which sorafenib facilitates the development of keratinocytic malignancies is unknown. However, various hypotheses include: impaired cutaneous immunosurveillance, blunted antitumor immune response, compensatory upregulation of Ras-induced proliferation, and increased epidermal susceptibility to oncogenic human papillomavirus infection.[5,11] However, it is noteworthy that other multikinase inhibitor agents that share a similar mechanism of action do not share this relatively high predisposition toward inducing cutaneous neoplasms.
Treatment for sorafenib-related skin cancers and premalignant lesions should follow standard surgical guidelines. A short respite from sorafenib, at least while skin lesions are dealt with, might be advisable. Patients have observed a decrease in size and number of skin tumors when sorafenib was discontinued and, conversely, a prompt and impressive increase in lesion size, number, or both after reinstitution of sorafenib therapy.[7,9] Of course, the immediate threat to the patient's life still remains the underlying cancer responsible for sorafenib utilization in the first place. Thus, any decision regarding the discontinuation of sorafenib must take this reality into account.
1. Wilhelm SM, Carter C, Tang L, et al. BAY 43-9006 exhibits broad spectrum oral anti-tumor activity and targets the RAF/MEK/ERK pathway and receptor tyrosine kinases involved in tumor progression and angiogenesis. Cancer Res. 2004;64:7099–7109.
2. Escudier B, Eisen T, Stadler WM, et al. Sorafenib in advanced clear-cell renal-cell carcinoma. N Engl J Med. 2007;356:125–134.
3. Llovet JM, Ricci S, Mazzaferro V, et al. Sorafenib in advanced hepatocellular carcinoma. N Engl J Med. 2008;359:378–390.
4. Lee WJ, Lee JL, Chang SE, et al. Cutaneous adverse effects in patients treated with the multitargeted kinase inhibitors sorafenib and sunitinib. Br J Dermatol. 2009;161:1045–1051.
5. Williams VL, Cohen PR, Stewart DJ. Sorafenib-induced premalignant and malignant skin lesions. Int J Dermatol. 2011;50:396–402.
6. Lacouture ME, Desai A, Soltani K, et al. Inflammation of actinic keratoses subsequent to therapy with sorafenib, a multitargeted tyrosine-kinase inhibitor. Clin Exp Dermatol. 2006;31:783–785.
7. Kong HH, Cowen EW, Azad NS, et al. Keratoacanthomas associated with sorafenib therapy. J Am Acad Dermatol. 2007;56:171–172.
8. Arnault JP, Wechsler J, Escudier B, et al. Keratoacanthomas and squamous cell carcinomas in patients receiving sorafenib. J Clin Oncol. 2009;27:59–63.
9. Kwon EJ, Kish S, Jaworsky C. The histologic spectrum of epithelial neoplasms induced by sorafenib. J Am Acad Dermatol. 2009;61:522–527.
10. Smith KJ, Haley H, Hamza S, et al. Eruptive keratoacanthoma-type squamous cell carcinomas in patients taking sorafenib for the treatment of solid tumors. Dermatol Surg. 2009;35:1766–1770.